South Dakota, 2018Damaging Winds in South Dakota, June 8, 2018
June 8, 2018 · NWS FSD · 3 events in 2 counties and zones
A strong mid-level wave moved out across western South Dakota during the evening hours, initiating convection along a weak convergence boundary in an environment with up to 2500 J/kg MUCAPE and deep-layer shear of 35 kts. Storms progressed eastward and quickly formed a linear MCS which produced spotty damaging wind and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mid-level wave moved out across western South Dakota during the evening hours, initiating convection along a weak convergence boundary in an environment with up to 2500 J/kg MUCAPE and deep-layer shear of 35 kts. Storms progressed eastward and quickly formed a linear MCS which produced spotty damaging wind and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 8, 7:05 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 8, 7:05 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
805 PM CDT Fri Jun 8 2018
.SHORT TERM...(This evening through Saturday)
Issued at 351 PM CDT Fri Jun 8 2018
Current surface analysis indicating a warm front lying across
northeastern into north central Nebraska this afternoon, with some
convection breaking out just to the southeast of our CWA over west
central IA. Cannot rule out a thunderstorm in our extreme
southeastern counties over the next couple of hours, but anticipate
most of this activity to remain out of our area. The remainder of
the early/mid evening should be quiet, before activity develops in
the late evening over western/central SD as a shortwave begins to
push eastward out of Wyoming around 00Z. Meanwhile the
aforementioned warm front pushes to the north overnight, being
situated over east central SD/southwestern MN by Saturday morning.
While there are the usual CAM model differences, the general trend
is for the western SD convection to encroach on our western CWA
after 03Z. Convective parameters will support severe storms with
steep lapse rates, ML CAPE running around 2500 J/KG and bulk shear
of near 35 kts. Greatest threat would be large hail and damaging
winds. Models have been hinting at the convection becoming focused
in two areas of our CWA overnight - one across the Highway 14
corridor where there is greater upper level support as the
aforementioned shortwave tracks northward around the upper level
ridge, and a secondary focus for convection along the MO River
corridor closer to a strengthening low level jet through Nebraska
and positioned closer to the better instability axis/edge of the CAP.
On Saturday, may see a break in the convection by mid morning, with
additional thunderstorm development possible in the afternoon,
mainly through southwestern MN and the IA Great Lakes as the
aforementioned surface front remains stationary across the area. It
will be another warm day with an upper level ridge overhead, and
highs mostly mid to upper 80s.
.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Jun 8 2018
The upper level ridge axis begins to slide eastward on Sunday as
upper level energy deepens over the Northern Rockies. Sunday will be
the warmest day of the next few, and it will be breezy with highs
into the lower to mid 90s over much of the area. Though there are
model differences, much of the day should remain dry.
The upper level energy slides across southern Canada into the middle
of next week, resulting in a zonal upper level flow across the
region. This will lead to cooler temperatures, albeit just above
normal through the period, with highs mainly lower to mid 80s.
There will be periodic thunderstorm chances, with model consensus
focused on Monday and Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 805 PM CDT Fri Jun 8 2018
Aviation concerns will be centered on organized convection pushing
out of central SD late evening. Main impacts appear to be heading
down the Missouri River corridor toward KSUX with a threat for
strong wind gusts, perhaps impacting areas as far north as KFSD.
Likely core of storms will contain brief IFR to MVFR visibility
and perhaps some MVFR ceilings, but will limit mentions of non-VFR
conditions to just a couple of hours, along with potential for
winds gusts of 30 to 40 kts, which could also occur with wake low
developing beneath trailing stratiform area. Much more tranquil
conditions on Saturday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...Chapman
Hazardous weather outlook, Jun 8, 5:02 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
602 PM CDT Fri Jun 8 2018
IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ038>040-053>056-059>062-065>071-092315-
Lyon IA-Sioux-Plymouth-Woodbury-Lincoln MN-Lyon MN-Murray-Nobles-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-
Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
602 PM CDT Fri Jun 8 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Scattered thunderstorms will be possible in the early morning
Saturday through late morning Saturday. A few storms may be
marginally severe with hail up to the size of nickels and isolated
wind gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances will be very skittish this weekend and early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible after midnight.
SDZ050-052-057-058-063-064-092315-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
602 PM CDT Fri Jun 8 2018
This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.
.DAY ONE...Tonight
Thunderstorms will push into south central South Dakota mid to
late evening, with severe weather possible. There is an enhanced
risk of severe weather with hail up to the size of golf balls and
wind gusts up to 70 mph. The severe threat will diminish in the
early morning hours Saturday, as the storms exit the area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances will be very skittish this weekend and early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely after 8 pm this evening.
IAZ002-003-013-014-021-022-032-MNZ081-090-092315-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Cottonwood-Jackson-
602 PM CDT Fri Jun 8 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.
.DAY ONE...Tonight
Isolated showers and thunderstorms will be possible through
sunset, however the activity should not be severe. Small hail and
gusty winds will be possible.
There will a small chance for additional thunderstorms to move
across the area late tonight and continue through Saturday
afternoon. The threat for severe weather is marginal, with a few
storms capable of small hail and wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered thunderstorms may linger Saturday but severe weather is
not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely not be needed.
In the hours before
Local storm report, Jun 8, 6:06 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL ARNOLDS PARK 43.36N 95.13W
06/08/2018 M1.00 INCH DICKINSON IA LAW ENFORCEMENT
&&
TRMLocal storm report, Jun 8, 6:08 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL MILFORD 43.33N 95.15W
06/08/2018 M0.88 INCH DICKINSON IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 8, 6:14 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 1 SE WEST OKOBOJI 43.34N 95.15W
06/08/2018 M0.75 INCH DICKINSON IA BROADCAST MEDIA
DIME SIZED HAIL AT INTERSECTION OF HIGHWAYS
71 AND 86.
&&
TRMLocal storm report, Jun 8, 6:20 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL SPENCER 43.15N 95.15W
06/08/2018 E1.00 INCH CLAY IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 8, 6:28 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL SPENCER 43.15N 95.15W
06/08/2018 M1.50 INCH CLAY IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 8, 6:31 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 9 E ROUND LAKE 43.51N 95.29W
06/08/2018 E1.00 INCH JACKSON MN PUBLIC
&&
TRMThunderstorm Wind, Brule
- When
- June 8, 8:38 PM CST to 8:40 PM CST
- Where
- Brule County, Chamberlain
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.800, -99.330
Damaging winds on the leading edge of thunderstorms broke 3 inch diameter limbs from trees and snapped power poles.
Thunderstorm Wind, Brule
- When
- June 8, 8:38 PM CST to 8:39 PM CST
- Where
- Brule County, 0.69 mi N of Chamberlain Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.810, -99.320
Outflow winds from thunderstorms blew in a garage door.
Thunderstorm Wind, Hutchinson
- When
- June 8, 11:17 PM CST to 11:18 PM CST
- Where
- Hutchinson County, 0.85 mi NE of Tripp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -97.960
Winds broke a 5 inch diameter limb from a tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 8 to 14, 20189 deaths · 16 events
- Hail and Damaging Winds in Arkansas, June 8 to 9, 20181 death · 1.75 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 8, 2018$1.6 million · 60 kt wind · 38 events
- Damaging Winds in Nebraska, June 8 to 9, 2018$345,000 · 64 kt wind · 16 events
- Hail and Damaging Winds in Georgia, June 8 to 9, 2018$137,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Mississippi, June 8 to 10, 2018$142,000 · 55 kt wind · 11 events
- Tornadoes and Hail in North Dakota, June 8, 2018EF1 · 26 events
- Damaging Winds in Louisiana, June 8, 2018$75,000 · 70 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, June 8, 20184 injured · 1 event
- Hail and Damaging Wind in Indiana, June 8, 2018$33,000 · 1.75 in hail · 8 events
- Hail in South Dakota, June 8, 20182.75 in hail · 18 events
- High Surf in Hawaii, June 8 to 10, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764496, 764497, 764498.